Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 44, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Oct 7, 2017, 3:34 AM CDT for Marshall County, Kansas. It took effect at Oct 7, 2017, 7:55 AM CDT. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2017, 3:34 AM CDT (08:34 UTC)
- In effect from
- Oct 7, 2017, 7:55 AM CDT
- Expired
- Oct 8, 2017, 11:30 PM CDT
- In force
- 40 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Blue River at Blue Rapids (BLRK1).
- Action stage
- 21 ft
- Minor stage
- 26 ft
- Moderate stage
- 52 ft
- Major stage
- 68 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
060 WGUS43 KTOP 070834 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 334 AM CDT Sat Oct 7 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-071634- /O.NEW.KTOP.FL.W.0044.171007T1255Z-171009T0430Z/ /BLRK1.1.ER.171007T1255Z.171008T0000Z.171008T1630Z.NO/ 334 AM CDT Sat Oct 7 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Big Blue River near Blue Rapids. * from this morning to Sunday evening. * At 3:15 AM Saturday the stage was 23.7 feet. * Flood stage is 26.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this morning and continue to rise to near 27.9 feet by this evening.The river will fall below flood stage by late Sunday morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
5 follow-up statements
610 WGUS83 KTOP 071459 FLSTOP Flood Statement National Weather Service Topeka KS 959 AM CDT Sat Oct 7 2017 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-072259- /O.EXT.KTOP.FL.W.0044.000000T0000Z-171009T0412Z/ /BLRK1.1.ER.171007T1345Z.171008T0000Z.171008T1612Z.NO/ 959 AM CDT Sat Oct 7 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Sunday evening. * At 9:15 AM Saturday the stage was 26.3 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 27.9 feet by this evening. The river will fall below flood stage late Sunday morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
529 WGUS83 KTOP 071928 FLSTOP Flood Statement National Weather Service Topeka KS 228 PM CDT Sat Oct 7 2017 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-080328- /O.EXT.KTOP.FL.W.0044.000000T0000Z-171009T0448Z/ /BLRK1.1.ER.171007T1345Z.171008T0000Z.171008T1648Z.NO/ 228 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Sunday evening. * At 1:15 PM Saturday the stage was 28.5 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 29.4 feet by this evening. The river will fall below flood stage late Sunday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC027-080328- /O.EXT.KTOP.FL.W.0045.171007T2223Z-171008T1400Z/ /CYCK1.1.ER.171007T2223Z.171008T0000Z.171008T0200Z.NO/ 228 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Republican River at Clay Center. * until Sunday morning. * At 2:15 PM Saturday the stage was 14.6 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 15.2 feet by this evening.The river will fall below flood stage by tonight. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
483 WGUS83 KTOP 080148 FLSTOP Flood Statement National Weather Service Topeka KS 848 PM CDT Sat Oct 7 2017 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-080948- /O.EXT.KTOP.FL.W.0044.000000T0000Z-171009T0237Z/ /BLRK1.1.ER.171007T1345Z.171007T2315Z.171008T1437Z.NO/ 848 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Sunday evening. * At 8:15 PM Saturday the stage was 29.6 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late Sunday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC027-080948- /O.EXT.KTOP.FL.W.0045.000000T0000Z-171008T1500Z/ /CYCK1.1.ER.171007T2107Z.171008T0100Z.171008T0300Z.NO/ 848 PM CDT Sat Oct 7 2017 The Flood Warning continues for The Republican River at Clay Center. * until Sunday morning. * At 8:30 PM Saturday the stage was 15.3 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tonight. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
214 WGUS83 KTOP 080844 FLSTOP Flood Statement National Weather Service Topeka KS 344 AM CDT Sun Oct 8 2017 ...The Flood Warning is cancelled for the following stream in Kansas... Republican River at Clay Center affecting Clay County ...The Flood Warning continues for the following stream in Kansas.. Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-081644- /O.CON.KTOP.FL.W.0044.000000T0000Z-171009T0237Z/ /BLRK1.1.ER.171007T1345Z.171007T2315Z.171008T1437Z.NO/ 344 AM CDT Sun Oct 8 2017 The Flood Warning continues for The Big Blue River near Blue Rapids. * until this evening. * At 3:15 AM Sunday the stage was 27.8 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late this morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC027-080914- /O.CAN.KTOP.FL.W.0045.000000T0000Z-171008T1500Z/ /CYCK1.1.ER.171007T2107Z.171008T0100Z.171008T0704Z.NO/ 344 AM CDT Sun Oct 8 2017 The Flood Warning is cancelled for The Republican River at Clay Center. * At 3:30 AM Sunday the stage was 14.9 feet. * Flood stage is 15.0 feet. * Fell below flood stage at 2:04 AM Sunday. * Forecast...The river will continue to fall to 9.6 feet by Monday morning. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
017 WGUS83 KTOP 081456 FLSTOP Flood Statement National Weather Service Topeka KS 956 AM CDT Sun Oct 8 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-081526- /O.CAN.KTOP.FL.W.0044.000000T0000Z-171009T0237Z/ /BLRK1.1.ER.171007T1345Z.171007T2315Z.171008T1343Z.NO/ 956 AM CDT Sun Oct 8 2017 The Flood Warning is cancelled for The Big Blue River near Blue Rapids. * At 9:15 AM Sunday the stage was 25.8 feet. * Flood stage is 26.0 feet. * Fell below flood stage at 8:43 AM Sunday. * Forecast...The river will continue to fall to 24.0 feet by Monday morning. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 7, 2:36 AM CDT, 58 minutes earlier.
Area forecast discussion, Oct 7, 2:36 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 236 AM CDT Sat Oct 7 2017 .SHORT TERM...(Today and tonight) Issued at 235 AM CDT Sat Oct 7 2017 Early this morning an upper level trough was moving east across central NE and central KS, and will lift northeast into the Great Lakes States by Tonight. The surface front was located from southeast NE, south-southwest to east of MHK, then southward to east of ICT. The front will slowly shift southeast of the CWA after 12Z. There may be scattered rainshowers northwest of the front across northeast and east central KS through the mid morning hours but as the H5 trough lifts northeast of the plains by this afternoon any lingering rainshowers should push northeast into MO and IA by the late morning hours. Isentropic downglide on the back side of the existing H5 trough will cause skies to clear from west to east across the CWA during the mid and late morning hours. West- northwest surface winds will gradually back to the southwest during the afternoon hours. Expect mostly sunny skies with highs in the lower to mid 70s. Skies will be clear tonight, and with a drier airmass in place, overnight lows will drop into the lower 50s. A few areas may see lows in the upper 40s. The moist ground may cause some patchy shallow ground fog to develop towards sunrise in low-lying area and along rivers and lakes. .LONG TERM...(Sunday through Friday) Issued at 235 AM CDT Sat Oct 7 2017 Broad cyclonic upper level flow will dominate the weather pattern over the western 2/3rds of the CONUS at the start of the period on Sunday morning with southerly surface flow in place ahead of a developing boundary just to the NW of the CWA. The resultant WAA will push H850 temps up into the +15 to +17 C range over NE Kansas and surface highs around the 80 degree mark for Sunday. As the pattern amplifies later in the day, a Front Range low will pull E/SE towards the Oklahoma panhandle early Monday morning. Model solutions have come into better agreement in the last 24 hours with respect to the timing of this event--dragging the attendant cold front through NE Kansas during the afternoon on Monday. Strong 300-310K isentropic ascent along and behind the surface front coupled with good kinematic support will fuel the development of precip Monday evening. NAM bufr profiles do depict 600-900 J/kg of MUCAPE rooted above this omega max, which would support thunderstorm development should the instability be realized. Ample deep shear would also support any organized updrafts. However, given how the presence of thunderstorms at all will depend on subtle changes to the strength of the H850 warm nose, only kept isolated thunder mentioned in the forecast for the time being. This inverted trough/cold front will push away from the area on Tuesday morning with much cooler air filtering into the region. H850 temps will fall to around +6 C Tuesday afternoon with surface high temps struggling to get out of the 50s. A gradual warm up ensues for the middle to latter part of the week with broad southwesterly flow building downstream of a new longwave trough over the western CONUS. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1149 PM CDT Fri Oct 6 2017 MVFR to IFR cigs are expected at the terminals through 13Z then gradually become VFR by 15Z. SHRA will keep vsbys down in the mvfr to ifr categories with tsra expected at TOP and FOE through 11Z. Winds shift to the northwest behind the front then gradually become west then decrease after 19Z. Clear skies are expected after 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Skow AVIATION...53
Hazardous weather outlook, Oct 7, 3:04 AM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 304 AM CDT Sat Oct 7 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-080815- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 304 AM CDT Sat Oct 7 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 6, 9:47 PM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
947 PM CDT FRI OCT 6 2017
KSZ021>023-035-036-038-070330-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-
947 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
RILEY...NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND SOUTHEASTERN CLAY
COUNTIES UNTIL 1030 PM CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Leonardville to near Riley
to 5 miles west of Keats to near Junction City to 4 miles east of
Enterprise. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, Blaine, Ogden,
Grandview Plaza, Chapman, Wakefield, Riley, Onaga, St. George,
Milford, Leonardville, Olsburg, Louisville, Randolph, Wheaton,
Milford Lake and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3954 9651 3952 9617 3942 9612 3925 9620
3894 9643 3893 9708 3914 9699 3931 9704
TIME...MOT...LOC 0247Z 247DEG 54KT 3933 9694 3931 9686 3921 9682 3907
9686 3890 9703
SkowLocal storm report, Oct 6, 9:57 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 3 E RILEY 39.30N 96.77W
10/06/2017 E65 MPH RILEY KS TRAINED SPOTTER
65 MPH WIND ESTIMATED.
&&
COLocal storm report, Oct 6, 10:14 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 5 ENE KEATS 39.25N 96.62W
10/06/2017 M62 MPH RILEY KS EMERGENCY MNGR
&&
COLocal storm report, Oct 6, 10:56 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 5 ENE KEATS 39.25N 96.62W
10/06/2017 M62 MPH RILEY KS EMERGENCY MNGR
0956 PM TSTM WND GST 3 E RILEY 39.30N 96.77W
10/06/2017 E65 MPH RILEY KS TRAINED SPOTTER
65 MPH WIND ESTIMATED.
0800 PM TSTM WND DMG 2 NNE CONCORDIA 39.60N 97.65W
10/06/2017 CLOUD KS PUBLIC
PROPERTY OWNER REPORTED NUMEROUS OAK LIMBS
BLOWN DOWN 6 INCHES IN DIAMETER. TIME
ESTIMATED BY RADAR.
0740 PM TSTM WND GST GLASCO 39.36N 97.84W
10/06/2017 E60 MPH CLOUD KS LAW ENFORCEMENT
1020 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
10/06/2017 M1.20 INCH MARSHALL KS TRAINED SPOTTER
&&Local storm report, Oct 6, 11:02 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 5 E OLSBURG 39.42N 96.52W
10/06/2017 POTTAWATOMIE KS EMERGENCY MNGR
WIND DAMAGE TO OUTBUILDING REPORTED. TREE
LIMBS DOWN. RELAYED BY EM. TIME ESTIMATED BY
RADAR.
&&Local storm report, Oct 6, 11:15 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 5 E OLSBURG 39.42N 96.52W
10/06/2017 POTTAWATOMIE KS EMERGENCY MNGR
WIND DAMAGE TO OUTBUILDING REPORTED. TREE
LIMBS DOWN. RELAYED BY EM. TIME ESTIMATED BY
RADAR.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:16 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 29 min |
| Oct 6, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 61 min |
| Oct 6, 7:49 PM CDT | Tornado Warning | TOP | Cloud | 26 min |
| Oct 6, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Republic, Washington | 39 min |
| Oct 6, 8:44 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Oct 6, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 34 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Oct 6, 9:21 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 9 min |
| Oct 6, 9:47 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 43 min |
| Oct 6, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 35 min |
| Oct 6, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 28 min |
| Oct 7, 2:20 PM CDT | River Flood Warning | TOP | Clay | 19 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.